Texas, 2004

Hail and Damaging Winds in Texas, July 6 to 7, 2004

July 6 to 7, 2004 · NWS MAF · 8 events in 6 counties and zones

Scattered thunderstorms affected the west Texas Permian Basin and Upper Trans Pecos region during the evening of the 6th. An organized linear complex of storms tracked southeast across the eastern Permian Basin shortly after midnight LST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$250,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms affected the west Texas Permian Basin and Upper Trans Pecos region during the evening of the 6th. The most significant damage from this activity occurred in Winkler County where giant hail damaged vehicles and melon crops near Wink.An organized linear complex of storms tracked southeast across the eastern Permian Basin shortly after midnight LST. Severe thunderstorm winds broke large tree limbs and blew a car off of a local highway as regional radars depicted a bow-shaped echo moving southeast across Dawson, Scurry, and Mitchell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 12:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 12:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE JUL 6 2004

.SHORT TERM...
ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER
TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY
ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN
THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE
CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG
A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE
INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER
TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE
NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE
COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA
MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN
HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN
THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS
CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES
ANTICIPATING THE COLD POOL LATE TONIGHT.

.LONG TERM...
SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL
FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK
CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20
POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP
WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR
SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE
REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED
COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN
MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW
LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H
MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO
CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO
THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD
POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE
ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS.
SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED
WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  94  73  97 /  60  20  10  10
CARLSBAD NM               65  99  70 102 /  20  10  20  20
DRYDEN TX                 69  99  72  99 /  20  10  10  10
FORT STOCKTON TX          70 101  72  97 /  20  10  10  10
GUADALUPE PASS TX         65  95  68  95 /  20  10  20  10
HOBBS NM                  67  97  70  99 /  30  10  20  10
MARFA TX                  56  91  63  91 /  20  10  10  10
MIDLAND INTL AIRPORT TX   70  97  72  98 /  30  20  10  10
ODESSA TX                 69  98  72  99 /  30  20  10  10
WINK TX                   72 105  72 105 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jul 6, 12:20 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUL 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
120 PM CDT (1220 PM MDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY
THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX
THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.

IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND
SHOULD MONITOR THE LATEST WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
July 6, 5:00 PM CST
Where
Reeves County, 15 mi SE of Pecos
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -103.300

Penny size hail was reported along Farm to Market Road 1450 southeast of Pecos.

Hail, Winkler

When
July 6, 6:06 PM CST to 6:15 PM CST
Where
Winkler County, Wink
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.750, -103.150

Several reports were received of golfball size hail in Wink.

Hail, Winkler

When
July 6, 6:08 PM CST to 6:12 PM CST
Where
Winkler County, 1 mi SW of Wink
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
31.733, -103.167

Public and media reports indicated that tennis ball size hail broke windows out of vehicles and caused damage to melon crops near Wink.

Hail, Gaines

When
July 6, 7:09 PM CST to 7:10 PM CST
Where
Gaines County, 13 mi SW of Seminole
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -102.800

A pair of severe storms produced large hail in southern Gaines County. Emergency management officials reported nickel size hail along Farm to Market Road 181 in southwestern Gaines County. Nickel size hail also was reported along U.S. Highway 385 south of Seminole.

Hail, Gaines

When
July 6, 7:10 PM CST
Where
Gaines County, 13 mi SW of Seminole
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -102.800

Nickel size hail was reported on Farm to Market Road 181.

Thunderstorm Wind, Scurry

When
July 7, 12:15 AM CST to 12:20 AM CST
Where
Scurry County, Dermott
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.850, -101.017

Severe thunderstorm winds broke large tree limbs at a rural residence near Dermott. The strongest wind gusts were estimated to approach 65 MPH.

Thunderstorm Wind, Borden

When
July 7, 12:20 AM CST
Where
Borden County, 7 mi E of Gail
Measured
52 kt (60 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
32.767, -101.317

Large tree limbs were broken by severe thunderstorm winds. A rural resident of eastern Borden County measured a 60 MPH wind gust with a home weather station.

Thunderstorm Wind, Mitchell

When
July 7, 12:50 AM CST to 12:55 AM CST
Where
Mitchell County, 1 mi W of Colorado City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.400, -100.867

A local radio broadcaster reported thunderstorm winds as "exceptional" in Colorado City. A vehicle was blown off of the highway just west of the city. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413501, 5413497, 5413498, 5413502, 5413496, 5413495, 5413499, 5413500.